Nebraska, 2018

Flash Flood and Hail in Nebraska, July 16, 2018

July 16, 2018 · NWS CYS · 5 events in 3 counties and zones

Thunderstorms produced large hail, damaging winds, and torrential rainfall across northern and central portions of the Nebraska Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large hail, damaging winds, and torrential rainfall across northern and central portions of the Nebraska Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 16, 1:06 PM MST, 5 hours 19 minutes earlier.

Area forecast discussion, Jul 16, 1:06 PM MST, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
206 PM MDT Mon Jul 16 2018

.SHORT TERM...(This evening through Wednesday night)
Issued at 200 PM MDT Mon Jul 16 2018

Convection has been confined mainly to the Snowy Range early this
afternoon with some weak showers persisting farther north. Satellite
showed an approaching shortwave with some convection developing over
western Wyoming. Expect showers and storms to spread into the western
parts of the CWA by late this afternoon and move over the plains
through much of this evening. Best instability looks to be over northern
parts of the CWA and expect this area to get the strongest storms,
mainly this evening as suggested by the HRRR and NAM. Showers and
storms likely to persist through tonight over the Nebraska Panhandle
as the shortwave passes by.

Similar pattern across the area Tuesday with the next shortwave likely
to kick off another round of convection especially over the plains.
Some strong to severe storms possible again with instabilities from
1500-2500 J/kg progged over the plains Tuesday afternoon and evening.
Drier air then moves into the area Tuesday night with monsoonal moisture
being shunted to the south with a warm and dry day Weds.

.LONG TERM...(Thursday through Monday)
Issued at 200 PM MDT Mon Jul 16 2018

Center of upper ridge west of the Four Corners will gradually drift
east and amplify over the Rockies and High Plains through Saturday.
Upper shortwave trough tracking east across the Northern Rockies and
Plains will suppress the ridge to the south Sunday and Monday. After
a rather warm Thursday, a dry frontal passage late Thursday will bring
slightly cooler temperatures Friday. A warm up returns Saturday as
700mb temperatures rise to near 20 deg Celsius. A lee surface trough
sets up across the high plains Saturday afternoon, which may focus
isolated late day convection, as well as over the Snowy/Sierra Madre
mountains. Another front pushes southeast across the CWA Sunday
afternoon, with focus for widely scattered convection along and south
of I-80 in southeast WY. High temperatures Monday will be closer to
seasonal normals with highs in the 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday morning)
Issued at 1147 AM MDT Mon Jul 16 2018

Residual MVFR CIG at KSNY will become VFR by 20Z. Few SHRA/TS have
formed during the morning along a weak outflow boundary across east-
central WY. Convection will redevelop over the higher terrain of
southeast WY by mid-afternoon, and intensify while spreading east
during the late afternoon and evening. With the exception of KRWL.
have VCTS after 21Z at KLAR and KCYS, with VCTS or prevailing -TSRA
for the NE Panhandle after 06Z. Isolated strong/severe TSRA with
hail, strong winds and turbulence will be possible east of the
Laramie Range after 22Z.

&&

.FIRE WEATHER...
Issued at 200 PM MDT Mon Jul 16 2018

Fire weather concerns should stay fairly low through the week with warm
conditions continuing. There will be scattered to numerous showers and
thunderstorms into this evening, and again on Tuesday as a couple
disturbances pass across the region. Drier conditions are then expected
across the area Wednesday through Friday as monsoonal moisture is cut
off for a time.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...MAJ
AVIATION...MAJ
FIRE WEATHER...RE
Hazardous weather outlook, Jul 16, 3:14 AM MST, 15 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
414 AM MDT Mon Jul 16 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-171015-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
414 AM MDT Mon Jul 16 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a slight risk of severe thunderstorms this afternoon and
evening north of a Lander to Cheyenne line with a marginal risk of
severe thunderstorms south of this line.

Thunderstorms will develop early this afternoon over the mountains
and higher terrain of southeast Wyoming, with storms spreading
further east and increasing in coverage and intensity late this
afternoon and especially this evening.

Some of the thunderstorms, especially in the slight risk area, may
become severe late this afternoon and this evening with the
primary threats being strong wind gusts over 60 mph and heavy
rain, with hail possible as well. Thunderstorms will be most
numerous during the evening hours east of a Douglas to Kimball
line.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered thunderstorms are expected again Tuesday afternoon and
evening, with a few strong to severe thunderstorms possible in the
afternoon and evening east of a Lusk to Cheyenne line.

.Spotter information statement...

Your National Weather Service Cheyenne team would appreciate any
reports of strong wind, heavy rain or hail this afternoon and
evening from thunderstorms.

Rubin

In the hours before

Special weather statement, Jul 16, 2:46 PM MST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
346 PM MDT MON JUL 16 2018

WYZ101-162215-
Converse County Lower Elevations-
346 PM MDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CONVERSE COUNTY...

At 346 PM MDT, a strong thunderstorm was located 22 miles north of
Rolling Hills, or 37 miles northwest of Douglas, moving east at 35
mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of northwestern
Converse County Lower Elevations County.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4315 10585 4328 10591 4335 10540 4312 10541
TIME...MOT...LOC 2146Z 266DEG 30KT 4322 10575

Mokry
Special weather statement, Jul 16, 3:14 PM MST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
414 PM MDT MON JUL 16 2018

WYZ101-162245-
Converse County Lower Elevations-
414 PM MDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CONVERSE COUNTY...

At 413 PM MDT, a strong thunderstorm was located 18 miles northeast
of Rolling Hills, or 26 miles northwest of Douglas, moving southeast
at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of central Converse
County Lower Elevations County.

LAT...LON 4307 10574 4315 10573 4321 10561 4301 10529
      4285 10550
TIME...MOT...LOC 2213Z 306DEG 28KT 4311 10561

Mokry
Special weather statement, Jul 16, 4:38 PM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
538 PM MDT MON JUL 16 2018

WYZ101-170015-
Converse County Lower Elevations-
538 PM MDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CONVERSE COUNTY...

At 538 PM MDT, a strong thunderstorm was located 13 miles southwest
of Manning Ranch, or 16 miles northeast of Douglas, moving east at 15
mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

This storm will remain over mainly rural areas of east central
Converse County Lower Elevations County.

LAT...LON 4280 10517 4290 10515 4292 10493 4278 10495
TIME...MOT...LOC 2338Z 283DEG 12KT 4286 10510

Mokry
Special weather statement, Jul 16, 5:02 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
602 PM MDT MON JUL 16 2018

WYZ101-102-170045-
Converse County Lower Elevations WY-Niobrara County WY-
602 PM MDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA AND EAST
CENTRAL CONVERSE COUNTIES UNTIL 645 PM MDT...

At 602 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Manning Ranch, or 20 miles east of Douglas, moving
southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Keeline and Lost Springs.

LAT...LON 4281 10515 4296 10499 4285 10456 4261 10491
TIME...MOT...LOC 0002Z 302DEG 13KT 4284 10500

Lyons
Special weather statement, Jul 16, 5:12 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
612 PM MDT MON JUL 16 2018

NEZ002-003-170100-
Box Butte NE-Dawes NE-
612 PM MDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BOX BUTTE AND
SOUTHEASTERN DAWES COUNTIES UNTIL 700 PM MDT...

At 612 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Hay Springs, moving southeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Red Cloud Campground, Chadron Campground and Chadron St Park.

LAT...LON 4243 10299 4273 10308 4280 10279 4278 10277
      4245 10277 4244 10275
TIME...MOT...LOC 0012Z 322DEG 10KT 4270 10283

Lyons
Special weather statement, Jul 16, 6:06 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
706 PM MDT MON JUL 16 2018

WYZ103-105-106-115-116-170145-
Shirley Basin WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-Laramie Valley WY-
706 PM MDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY AND WESTERN
PLATTE COUNTIES UNTIL 745 PM MDT...

At 706 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wheatland Reservoir 3, or 39 miles west of Wheatland, moving
southeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Wheatland Reservoir 3.

LAT...LON 4186 10584 4203 10574 4189 10520 4164 10536
TIME...MOT...LOC 0106Z 294DEG 20KT 4192 10571

Lyons

The radar

The Rapid City radar (KUDX), 186 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dawes

When
July 16, 6:25 PM MST to 6:30 PM MST
Where
Dawes County, 7.27 mi E of Dunlap
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.450, -102.780

Quarter size hail covered the ground south of Hay Springs.

Hail, Dawes

When
July 16, 6:55 PM MST to 7:00 PM MST
Where
Dawes County, 22 mi S of Chadron
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.512, -103.000

Quarter size hail covered the ground at the Box Butte Campground.

Hail, Kimball

When
July 16, 8:15 PM MST to 8:18 PM MST
Where
Kimball County, 15 mi SSE of Kimball
Measured
1 in hail
Reported by
Public
Coordinates
41.029, -103.550

Quarter size hail was observed south of Kimball.

Flash Flood, Scotts Bluff

When
July 16, 9:20 PM MST to 10:20 PM MST
Where
Scotts Bluff County, Scottsbluff to 1.39 mi SSW of Scottsbluff
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.870, -103.670

Two inches of rain in 30 minutes caused flash flooding throughout downtown Scottsbluff. Several intersections were inundated with over a foot of water.

Thunderstorm Wind, Scotts Bluff

When
July 16, 9:30 PM MST to 9:32 PM MST
Where
Scotts Bluff County, Melbeta
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.780, -103.520

Estimated wind gusts of 60 to 65 mph downed large tree limbs at Melbeta.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783094, 783095, 783096, 783099, 783097.